What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 1:48 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Sun Jul 21 2019
.SYNOPSIS...
A cold front will slowly approach from the Great Lakes through
Monday, then cross the region Monday night into Tuesday. High
pressure will follow for much of the rest of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Isolated to widely scattered showers and thunderstorms are
expected into this evening given height falls starting to
encroach on the region in tandem with peak heating. Westerly
flow usually dries the low levels out a bit due to downsloping,
but the air coming up and over the mountains is so humid to
begin with that dew points are holding in the lower 70s for many
areas this afternoon. Even so, westerly flow reduces convergence
a bit, so convection should remain widely scattered. Two
possible areas of focus are: 1) north-central Maryland along
and ahead of an old outflow boundary moving south out of
Pennsylvania, and 2) portions of central Virginia in association
with a weak perturbation in the mid levels (which has sparked
convection near Roanoke/Lynchburg and is drifting north).
Any thunderstorms that do develop with have the potential to
produce brief very heavy rain and strong, gusty winds due to
PWATs nearing 2 inches and steep low-level lapse rates/DCAPE of
over 1000 J/kg. Mid- level lapse rates are around 7.0 C/km which
is pretty decent for the Mid-Atlantic in late July, which could
cause even pulse-type updrafts to overperform a bit (in the form
of downbursts when they come back down); some severe hail can't
be ruled out, either, but is less likely overall due to high
freezing levels.
Tonight will remain very warm, humid, and unstable. Another
shortwave approaching from the Tennessee Valley coupled with
weak theta-e advection in the low-levels may touch off a couple
heavy thunderstorms late overnight into early Monday morning.
Given the lapse rates in place in the mid levels and the amount
of CAPE just above the surface inversion, some gusty winds or
hail can't be completely ruled out, though overall the severe
threat should be minimized due to the time of day.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The cold front approaching from the Great Lakes crawls into
Pennsylvania Monday. Ahead of it, a surface lee pressure trough
and differential heating boundary on the southeast side of an
anticipated cloud shield (leftover from early morning shower
activity across eastern WV/northern MD) will likely act as the
impetus to initiate convection near the higher terrain around
midday. CAPE approaching 2000 J/kg and increasing effective
shear of up to 40 kts spells the potential for more organized
severe weather. Of note, most of the shear is in the 2-6 km AGL
layer, which may be more favorable for sustaining linear
segments, enhancing the threat for gusty winds. A tornado or
some severe hail can't be ruled out with any discrete cells or
boundary interactions with a frontal circulation/low-level
veering developing overhead. The best chance for severe weather
appears to be generally east of I-81 and north of I-64.
In addition to the severe threat is the threat for flash
flooding. A Flash Flood Watch has been issued for northern and
central Maryland and portions of northern and northwestern
Virginia, as well as the eastern panhandle of West Virginia
where the greater instability to the south and synoptic forcing
with the front approaching from the north are expected to
intersect. See hydro section for more details.
Southeast of the developing clouds and precipitation, portions
of southern Maryland should heat up rather readily through early
afternoon. Therefore, a Heat Advisory has been posted for these
areas, where heat indices will likely reach 105 for a few hours.
The front only slowly moves south across the area overnight
Monday night, and with high PWAT air in place, periods of
showers and thunderstorms will remain likely through much of the
night across the region.
The front and its associated precipitation should clear to our
southeast by Tuesday afternoon, with much cooler temperatures
and lower humidity to follow.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The long term period is shaping up to be one of the nicest stretches
of weather we've experienced all summer. Starting off on Wednesday,
the surface front will be located well off to our southeast, but the
mid-level trough axis and upper level jet will still be situated
overhead. With the trough axis lingering overhead, some fair
weather clouds may form with daytime heating, but conditions will
stay dry. Winds will be light out of the north, with below normal
temperatures and low humidity levels. High temperatures will reach
the low 80s along the urban corridor, while higher elevation
locations will struggle to make it out of the 70s. Dewpoints will
only be in the 50s.
The mid-upper level trough will slide off to the east Wednesday
Night, allowing high pressure to build in from the west for Thursday
and Friday. The surface high will slide offshore on Saturday,
allowing return flow to start redeveloping. Other than a few passing
fair weather clouds, each day should feature near wall to wall
sunshine. Temperatures will gradually moderate from below normal, to
near normal, with highs in the low to mid 80s on Thursday and highs
in the upper 80s on Saturday. Low temperatures will start off in the
50s to low 60s on Wednesday, and moderate to the 60s by Saturday.
Humidity levels will remain relatively low, with dewpoints starting
in the 50s on Wednesday, then gradually climbing into the low-mid
60s by Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A few heavy thunderstorms are possible through this evening,
then again late tonight into early tomorrow morning. Brief IFR
possible in heavy rain, with gusty winds or a little hail not
out of the question, either.
More widespread showers and potentially strong to severe
thunderstorms are likely Monday afternoon into Monday night.
Prevailing winds are expected to be westerly AOB 10 kts,
becoming NW later Tuesday after a cold front finally clears the
area, bringing an end to the threat of precipitation.
VFR conditions will persist through the long term period, as high
pressure approaches from the west, then moves overhead.
&&
.MARINE...
SCA gusts possible very late tonight through Monday ahead of an
approaching cold front, and again Tuesday behind the front.
Showers and thunderstorms are possible (slight chance) this
evening and again early Monday morning, then are more likely
Monday afternoon into Monday night. SMWs are likely Monday
afternoon and evening.
Fair weather is expected to return later Tuesday afternoon.
A prolonged stretch of precipitation free conditions and sub-SCA
level winds is expected through the middle to latter portions of the
upcoming week.
&&
.HYDROLOGY...
High PWATs of over 2 inches are expected Monday afternoon into
Monday night ahead of a slowly approaching cold front. Steering
flow will be parallel to the boundary, and with mid-level height
falls moving overtop of persistent and excessively humid low-
levels, re-generative thunderstorms capable of very heavy rain
seem likely. The exact placement is still somewhat uncertain,
but it seems most likely that these factors will all come
together across northern/central MD, the eastern WV panhandle
and portions of northern/northwestern VA where synoptic lift
from the surface front/trough approaching from the north will
overlay higher instability airmass to the south.
Areal average rainfall of 1-1.5 inches is expected for much of
the Mid-Atlantic, but isolated totals in excess of 3 or 4 inches
(maybe more) are possible. Due to the convective nature of this
system, much of this rain may fall in a short amount of time,
resulting in the risk for flash flooding.
&&
.CLIMATE...
For reference, here are the warm temperature records for today,
July 21st:
Record Daily High Temperatures
Jul 21
DCA 104 (1926)
BWI 104 (1930)
IAD 101 (1991)
Temperature records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA) since
1941. Additional temperature records observed downtown extend the
period of record back to 1872.
Temperature records for the Baltimore MD area have been kept at what
is now Baltimore-Washington International Thurgood Marshall Airport
(BWI) since 1950. Additional temperature records observed downtown
extend the period of record back to 1872.
Temperature records for the Sterling/Dulles VA area have been kept
at what is now Washington Dulles International Airport (IAD) since
1960.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 9 PM EDT this evening for DCZ001.
Flash Flood Watch from Monday afternoon through late Monday
night for DCZ001.
MD...Heat Advisory until 9 PM EDT this evening for MDZ502.
Excessive Heat Warning until 9 PM EDT this evening for
MDZ003>006-011-013-014-016>018-503>508.
Flash Flood Watch from Monday afternoon through late Monday
night for MDZ003>006-011-013-014-503>508.
Heat Advisory from 11 AM to 7 PM EDT Monday for MDZ017-018.
VA...Heat Advisory until 9 PM EDT this evening for VAZ025>030-
036>040.
Excessive Heat Warning until 9 PM EDT this evening for VAZ031-
050>057-501-502-505-506.
Flash Flood Watch from Monday afternoon through late Monday
night for VAZ028-031-052>054-505-506.
WV...Heat Advisory until 9 PM EDT this evening for WVZ050-051-055-
502-504.
Excessive Heat Warning until 9 PM EDT this evening for WVZ052-
053.
Flash Flood Watch from Monday afternoon through late Monday
night for WVZ051>053.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
HYDROLOGY...DHOF
CLIMATE...DHOFHazardous weather outlook, Jul 21, 3:33 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
433 PM EDT Sun Jul 21 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-222045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
433 PM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
An Excessive Heat Warning is in effect until 9 PM EDT this
evening.
Scattered thunderstorms will be capable of producing isolated
damaging wind gusts late this afternoon and tonight. Locally heavy
rain may lead to isolated instances of flooding as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Flash Flood Watch is in effect Monday afternoon through Monday
night for the Washington DC and Baltimore MD metro areas.
A Heat Advisory is in effect for Calvert and St. Marys Counties
from 11 AM until 6 PM Monday.
Thunderstorms Monday afternoon and evening may produce damaging
wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon and
evening, and is likely Monday afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-222045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
433 PM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
An Excessive Heat Warning is in effect for portions of the
eastern West Virginia panhandle, portions of northern and central
Virginia, and northern and central Maryland until 9 PM EDT this
evening.
A Heat Advisory is in effect until 9 PM EDT this evening for the
remainder of central Virginia including the central and northern
Shenandoah Valley, and portions of eastern West Virginia and
western Maryland.
Scattered thunderstorms will be capable of producing isolated damaging
wind gusts late this afternoon and tonight. Locally heavy rain
may lead to isolated instances of flooding as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Flash Flood Watch is in effect Monday afternoon through Monday
night for the eastern West Virginia panhandle, portions of
northern and northwestern Virginia, and northern and central
Maryland including the Washington DC and Baltimore MD metro areas.
Thunderstorms Monday afternoon and evening may produce damaging
wind gusts, especially east of Interstate 81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon and
evening, and is likely Monday afternoon and evening.
In the hours before
Local storm report, Jul 21, 4:30 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 NE BRIDGEWATER 38.41N 78.94W
07/21/2019 ROCKINGHAM VA BROADCAST MEDIA
TREE DOWN NEAR MASON ST AND JOHN WAYLAND HWY IN DAYTON
&&
EVENT NUMBER LWX1905330
ADSLocal storm report, Jul 21, 4:31 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 2 NE BRIDGEWATER 38.41N 78.94W
07/21/2019 ROCKINGHAM VA BROADCAST MEDIA
TREE DOWN NEAR MASON ST AND JOHN WAYLAND HWY IN DAYTON.
CORRECTED EVENT TIME.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX1905330
ADSLocal storm report, Jul 21, 4:55 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 4 S MOSCOW 38.26N 79.08W
07/21/2019 AUGUSTA VA 911 CALL CENTER
TREE DOWN ON MIDDLE RIVER RD
&&
EVENT NUMBER LWX1905331
SMZLocal storm report, Jul 21, 5:01 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 1 SSW MCDOWELL 38.33N 79.50W
07/21/2019 HIGHLAND VA 911 CALL CENTER
TREE DOWN BLOCKING ONE LANE OF BULLPASTURE RIVER RD.
&&
EVENT NUMBER LWX1905332
ADSLocal storm report, Jul 21, 5:10 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 1 SSE STEPHENS CITY 39.08N 78.21W
07/21/2019 FREDERICK VA 911 CALL CENTER
TREE DOWN ON BERKSHIRE CT
&&
EVENT NUMBER LWX1905333
SMZLocal storm report, Jul 21, 5:12 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 2 E STEPHENS CITY 39.10N 78.19W
07/21/2019 FREDERICK VA 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF OAK RIDGE DR ND LAUREL
HILL DR
&&
EVENT NUMBER LWX1905334
SMZ